PDA

View Full Version : Anesthesiologist



Uncarved
05-04-2006, 11:07 PM
I need to know what an Anesthesiologist has to do to overdose a patient in such a way that they wouldn't know he did it until it became a pattern for him.

You can post here or email it to me,
Thank you so much
Tina

ColoradoGuy
05-04-2006, 11:21 PM
I could probably answer this if I knew what your scenario was. Do you want an anesthesiologist, through malice or ignorance, to overdose a series of patients and have this result in death or injury? Do you want to know how this sort of behavior might be discovered by other doctors, the state licensing board, or the hospital? (Because it would -- quickly)

Give me some more details.

Uncarved
05-05-2006, 12:15 AM
I need him to do it on purpose during the course of a surgery, for about 4 times, with the last time being where he didn't do the actual overdose properly and the patient did indeed live. (Will they have a lasting effect of this near-death, could they be damaged by it?).
So yes he does it through malice, resulting in death.
Last one results in injury not death, and I need to know how it would be discovered and what would happen to him during the investigation.

The rest of his sick mind I can get on my own, but the techy tricky stuff like this I haven't a clue on. And thanks. Tons. Really. :)

ColoradoGuy
05-05-2006, 04:26 AM
You should understand how anesthesia is typically given. The typical sequence goes like this. The patient first receives a short-acting intravenous anesthetic drug (these days typically propofol), which lasts for 3-6 minutes at most, and which puts the patient to sleep. While the patient is asleep from this, the anesthesiologist gives oxygen, followed by a drug that paralyzes the muscles (typically pancuronium or vecuronium, but there are many). As the still-asleep patient stops breathing from the paralytic drug, the anesthesiologist places a breathing tube (called an endotracheal tube) in the patient’s windpipe through the mouth and starts to breath for the patient with a machine attached to the tube. Next, while the patient is still asleep, the anesthesiologist turns on an anesthetic gas that comes through the machine and goes into the breathing tube. It is the gas that keeps the patient asleep from now on. The anesthesiologist then gives additional paralytic drugs as needed, plus usually a narcotic pain-killer, typically fentanyl. When it is time for the patient to wake up, the gas is turned off, and the patient awakens within minutes.

I describe all of this because your scenario would be a difficult one to pull off in real life. Giving anesthesia is a process well-documented in the anesthetic record. There are monitors attached to the patient that will alarm if there is any problem with such things as heartbeat, blood oxygen level, or a displaced endotracheal tube. There are several other persons in the operating room: one or more surgeons, a scrub nurse, a circulating nurse, often various others. All of these folks would also be aware of the alarms.

Your best bet would be to cause problems at the BEGINNING of the procedure: initial induction of anesthesia is a well-known high risk time – cardiac arrest and major drops in blood pressure being biggies. If you want your anesthesiologist to kill someone, that is the time to do it because it would be much harder to trace. You could sneak in additional (and lethal) drugs at the time of induction of anesthesia (such as potassium chloride or insulin) but simple blood tests would pick those up if someone thought to get them (and they would). And if a patient crashes during induction of anesthesia, the room immediately fills with many people and all sorts of things are immediately checked. Afterwards, the whole incident is gone over with a microscope. Operating room deaths are a very big deal and trigger major investigations at all hospitals by a committee, typically called M and M committees for “Morbidity and Mortality.” If a single anesthesiologist had more than one such death, the committee would REALLY check everything closely, and might even yank his/her privileges during the investigation.

All of this is good for patients but bad for novelists, I suppose. One way to make this work might be for the evil anesthesiologist to find a way to distract the other folks in the room or even get them to leave briefly. He/she could also destroy the blood samples that could implicate him. He/she would also have to falsify the anesthesia record somehow, which would also be difficult to do with people watching.

Uncarved
05-05-2006, 05:16 AM
Thank you VERY much. I may have more questions for you. I'll PM you if I do. Thanks again.

Lavinia
05-23-2006, 07:56 AM
One interesting fact from personal experience; I had spinal surgery. When the anesthesiologist came to talk to me, he told me they would give me something right before going in that would help me relax. He said that an interesting part of it was that it causes amnesia, so I wouldn't remember a thing. That kind of freaked me out. Maybe it could fit into your novel, I don't know...

Lavinia

Samskara
07-17-2006, 06:16 AM
One interesting fact from personal experience; I had spinal surgery. When the anesthesiologist came to talk to me, he told me they would give me something right before going in that would help me relax. He said that an interesting part of it was that it causes amnesia, so I wouldn't remember a thing. That kind of freaked me out. Maybe it could fit into your novel, I don't know...

Lavinia
It sounds as if he was talking about one of the short acting benzodiazepines, a class of drugs that includes such well known drugs as Valium and Librium. The drug that comes to mind for this purpose is lorazepam (Ativan), which has those properties and is widely used both before surgery and before chemotherapy.

It has been suggested that the amnestic property is particularly useful in treating cancer patients, particularly those who are recieving drugs that cause severe nausea and vomiting. The argument is that if these patients could recall how unpleasant the chemotherapy was, they would never come back for subsequent treatment.

When I read the initial question, I was thinking of midazolam, yet another drug in this class, which is used in anesthesiology. It is a very poytent drug, which can cause severe respiratory depression. While its effects are well known, and patients recieving the drug are carefully monitored, I envisioned the evil anesthesiologist giving a dose of midazolam along with an unrecorded dose of a respiratory stimulant. This might establish the need for a slightly higher dose of the benzodiazepine on the patient's record. When the patient returned for follow-up surgery (even with another anesthesiologist) the record would show a need for higher than normal doses, and an overdose would be administered.